Adverse drug reactions and off-label prescribing for paediatric outpatients: a one-year survey of spontaneous reports in Sweden

Authors

  • Mike Ufer MD,

    Corresponding author
    1. Division of Clinical Pharmacology, Karolinska Institute, Huddinge University Hospital, Stockholm, Sweden
    2. Department of Clinical Pharmacology, University Hospital of Tübingen, Germany
    • Division of Clinical Pharmacology, Karolinska Institute, Huddinge University Hospital, SE-14186, Stockholm, Sweden.
    Search for more papers by this author
  • Elin Kimland BSc,

    1. Division of Clinical Pharmacology, Karolinska Institute, Huddinge University Hospital, Stockholm, Sweden
    Search for more papers by this author
  • Ulf Bergman MD, PhD

    1. Division of Clinical Pharmacology, Karolinska Institute, Huddinge University Hospital, Stockholm, Sweden
    2. Pharmacoepidemiology Centre (LÄKSAK), Stockholm County Council, Sweden
    3. Regional Adverse Drug Reaction Centre, Medical Products Agency, Huddinge University Hospital, Stockholm, Sweden
    Search for more papers by this author

Abstract

Purpose

To investigate the extent and characteristics of off-label prescribing for paediatric outpatients among drugs reported to have caused an adverse reaction.

Methods

A retrospective, cross-sectional, observational analysis of spontaneous adverse drug reaction (ADR) reports in Sweden in the year 2000. We included all reports concerning drugs prescribed for outpatients younger than 16 years. Each ADR was classified with respect to its causality, seriousness and type of reaction. Off-label prescribing was evaluated with respect to age, dose, indication, formulation and route and frequency of administration.

Results

We identified 112 patient-linked reports corresponding to 158 ADRs of which 31% were serious. Antiasthmatic drugs were most frequently suspected as a cause of almost every third adverse reaction. The average proportion of off-label drug prescribing amounted to 42.4%. It was more frequently associated with serious than non-serious ADRs and mostly due to a non-approved age or dose. The most common clinical manifestations were psychiatric disorders and mucocutaneous inflammatory reactions.

Conclusions

Off-label prescribing for paediatric outpatients is common among drugs reported to have caused an ADR. It is suggested to further identify unlabelled drugs frequently contributing to, in particular serious ADRs in children for a proper benefit-risk assessment of off-label drug use. Copyright © 2003 John Wiley & Sons, Ltd.

Ancillary